Topic: Oxaliplatin and Xeloda combo

I'm in my 2nd treatment of Oxaliplatin infusion with Xeloda pills.  I asked at the infusion center about the face flush with Xeloda and got that they didn't see that it was a side-effect.  However, the second week of the pills seemed to see that the flush dissipated and then was gone for the "week off". 

It came back again after my Oxal. infusion and began Xeloda pills again, reinforcing that this was a side-effect that I am experiencing rather than just a coincidence.  I also have difficulty swallowing for the first few days after beginning the cycle (like food doesn't want to go down - almost a throat paralysis). 

The 1st treatment was fairly easy with the side-effects going away or dissipating soon.  The 2nd treatment, they have lingered and I was told the effects will be accumulative.  I have more of a cold-sensitivity in my throat to cold liquids and a lingering sensitivity in my hands and feet when I touch anything frozen (from the freezer) or walk on a cold floor without something on my feet.

Constitipation is still an issue although more manageable now since I recognized the pain and took something for it.  More fiber and more water helps.  I also seem to have a "cold nose" that as I look back at my notes was present the last cycle.  And that awful metal taste that stays with me making me eat everything in site to try to mask the taste.  I've gained weight where I really could stand to lose a number of pounds. 

The part that I haven't figured out how to manage (if possible) is the "feeling out of sorts".  Like my cognitive abilities just aren't right.  My balance seems a touch off, and just can only explain it as "out of sorts" and a tiredness.  I'm hoping that this will improve also as the week goes on (only to return with the next cycle though I know!). 

Anyone have ideas about what to do with the tired feeling or weakness?  I've heard an anti-cancer diet mentioned, and nurses said chemo. robs from your muscles so I should eat more protein.  Anyone ideas?

Thanks,

Linda Z.

"Life is not about waiting for the storms to pass...
it's about learning how to dance in the rain."

Re: Oxaliplatin and Xeloda combo

Linda....you are describing many of the side effects accompanying the treatment of this disease.  Certainly

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Oxaliplatin and Xeloda combo

Thanks Marion.  I just had a chance to check back on-line and saw your post.  I never thought about the protein powders!  Tremendous idea for getting more.  And of course, I wasn't thinking about checking for previous posts on here.  Thanks again.  Yes, you mentioned chemo brain.  That's what I would call it. 

That's why I'm on this website!  Thank you so much.  I'll be checking.

Linda Z.

"Life is not about waiting for the storms to pass...
it's about learning how to dance in the rain."

Re: Oxaliplatin and Xeloda combo

I have a question about distension of the abdomen.
My mom has been on chemo since late Dec. She now looks pregnant. And feels quite uncomfortable. Her digestion from top to bottom is excellent (thank, you, stent!). Her blood values incl for the liver are all fine. She drinks a ton of water and eats a healthy anti-cancer diet. Her weight has been stable since December. Her tumor near the gall bladder is microscopic and she has no other tumors except in her bones. Not in lymph glands, either- just did new scans.
What could this be?

Is this a symptom of chemo? Is there anything that can be done?
Could this be "ascites"? From what I have read, if it were, that would mean her liver is deteriorating, but  wouldn't her blood tests reveal that?

Thanks to anyone in advance who can shed light on this mystery.
p.s. Her doc ignores it when she asks about it- he is focused on the cancer and seems to think she should not worry about it. But she is uncomfortable.

Re: Oxaliplatin and Xeloda combo

I believe that you should demand an answer from the oncologist.  An uncomfortable, bloated abdomen requires clarification from the treating physician.
Best wishes,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER